Melatonin Overdose

Melatonin is generally regarded as a safe dietary supplement to help people with sleeping disorders. Researchers have administered a wide range of dosages to study participants, with few negative melatonin side effects. People vary in the amount of melatonin that is optimal. It’s best to start with a low dose and to increase your dose only if necessary. Review the following cautions when taking melatonin.

Taking too much melatonin can cause sleepiness the next day, headaches, depression or intestinal discomfort. Obviously, as melatonin is taken to induce sleep, drowsiness and a decrease in attention can be expected as normal side effects of the hormone. Therefore, you should not drive or operate machinery for several hours after taking melatonin. If you are pregnant or nursing or have any chronic illness, check with your doctor before taking melatonin. While there are no clinical studies showing a melatonin overdose there are a few things to consider before taking it. If you are currently taking prescription sedatives and are interested in switching to melatonin, consult your doctor for advice about how to proceed. Do not take both prescription sedatives and melatonin for sleep.

Many people chose to take the supplement 5-hydroxytryptophan (5-HTP) for sleep disorders. The supplemental form of 5-HTP is derived from the seed of an African plant called Griffonia. This is also a chemical by-product of tryptophan; which is an amino acid found in our diets. The role that 5-HTP plays as a precursor to serotonin is the reason that taking 5-HTP can help with sleep disorders. If you are taking 5-HTP do not add a melatonin supplement as well for sleep problems. Many times 5-HTP has some melatonin already in it and also the by-product of the neurotransmitter serotonin.

Neurotransmitters are compounds that facilitate communication between nerve cells and are involved in regulating various effects on how you feel. It controls mood, eating behavior, and sleep and also regulates the activity of many other neurotransmitters. With an adequate supply of serotonin in your brain, you feel calm relaxed and patient. Other characteristics of sufficient serotonin include the ability to concentrate, feelings of optimism, sleeping well with good dream recall, and not overeating carbohydrates.

Although no significant side effects other than initial mild nausea have commonly been associated with the use of 5-HTP, one report several years ago indicated that some batches of the supplement were contaminated with a harmful chemical called Peak X. Although 5-HTP is considered safe, you should review the following precautions before using it. If you are taking prescription anti-depressants or other drugs that raise serotonin levels, do not use 5-htp without first consulting your doctor. Supplemental 5-HTP may intensify the effects of drugs that increase serotonin. Too much serotonin can cause serotonin syndrome, producing symptoms such as agitation, rapid heart rate, high blood pressure, loss of coordination, and confusion.

If you are taking Carbidopa, often prescribed for Parkinson´s disease, 5 HTP may cause changes in the skin that are similar to the thickening and hardening that occurs in a disease called scleroderma. If you are pregnant or nursing, consult your healthcare practitioner before taking 5-HTP.

Melatonin Overdose? What a Headache!

Melatonin is a naturally occurring hormone in the human body. Individuals experience sleep disturbances and other sleep-related issues often either do not produce adequate melatonin, or do not respond well to the melatonin they naturally produce. As such, melatonin in the form a dietary supplement may be the answer.

Dietary supplements of every shape, size and origin have been the subject of heated debates and questionable studies for decades. Melatonin, however, has illustrated in scientific studies conducted throughout the world to produce effective results when used to aid in natural sleep patterns. Proper dosage, however, is the subject of some controversy. Also subject to controversy is whether or not individuals have the ability to suffer adversely from melatonin overdose.

A study conducted by MIT in 2005 concluded that melatonin is effective for helping people fall asleep, as well as helping older adults with insomnia get back to sleep after waking in the middle of the night. However, the same study also found that many commercially available pills contain far more melatonin than is needed to get effective results. This can result in a melatonin overdose, although not necessarily the kind of overdose most people think of, involving serious, immediate risk to life.

While anyone suspecting they may be suffering from a melatonin overdose should seek immediate medical attention, the most common complaint associated with too much melatonin is increased side effects. According to the MedlinePlus, a medical information site developed by the National Institute for Health, side effects of melatonin include headaches, dizziness and upset stomach. Too much melatonin can increase the severity of such symptoms.

Depending on the specific study cited, experts recommend melatonin dosage to between .05mg and 5mg, although some studies report dosages as high as 10mg were considered safe. According to the MIT study, some patients experienced benefits on as little as .03mg. The primary concern with melatonin overdose, aside from more severe side effects, is ineffectiveness. At higher dosages, the supplement ceases to work.

When brain receptors become overstimulated with melatonin, they simply stop responding, resulting in no effective assistance with sleep disturbances. This can occur with exceptionally high doses, resulting in patients believing the supplement never works. It can also happen with slightly higher than needed doses, taken over a longer period of time. Eventually, the brain becomes overexposed and the supplemental hormone stops working. As such, patients should monitor dosing, not only to avoid excessive side effects, but also to ensure the melatonin they take maintains its effectiveness.

email